Involve: A Journal of Mathematics

  • Involve
  • Volume 6, Number 3 (2013), 345-368.

Extensions of the Euler–Satake characteristic for nonorientable $3$-orbifolds and indistinguishable examples

Ryan Carroll and Christopher Seaton

Full-text: Open access

Abstract

We compute the F-Euler–Satake characteristics of an arbitrary closed, effective 3-dimensional orbifold Q where F is a free group with generators. We focus on the case of nonorientable orbifolds, extending previous results for the case of orientable orbifolds. Using these computations, we determine examples of distinct 3-orbifolds Q and Q such that χΓES(Q)=χΓES(Q) for every finitely generated discrete group Γ.

Article information

Source
Involve, Volume 6, Number 3 (2013), 345-368.

Dates
Received: 10 August 2012
Accepted: 10 October 2012
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.involve/1513733592

Digital Object Identifier
doi:10.2140/involve.2013.6.345

Mathematical Reviews number (MathSciNet)
MR3101766

Zentralblatt MATH identifier
1286.57025

Subjects
Primary: 57R18: Topology and geometry of orbifolds 57R20: Characteristic classes and numbers
Secondary: 22A22: Topological groupoids (including differentiable and Lie groupoids) [See also 58H05] 57S17: Finite transformation groups

Keywords
orbifold $3$-orbifold Euler–Satake characteristic orbifold Euler characteristic

Citation

Carroll, Ryan; Seaton, Christopher. Extensions of the Euler–Satake characteristic for nonorientable $3$-orbifolds and indistinguishable examples. Involve 6 (2013), no. 3, 345--368. doi:10.2140/involve.2013.6.345. https://projecteuclid.org/euclid.involve/1513733592


Export citation

References

  • A. Adem and Y. Ruan, “Twisted orbifold $K$-theory”, Comm. Math. Phys. 237:3 (2003), 533–556.
  • A. Adem, J. Leida, and Y. Ruan, Orbifolds and stringy topology, Cambridge Tracts in Mathematics 171, Cambridge University Press, 2007.
  • M. Atiyah and G. Segal, “On equivariant Euler characteristics”, J. Geom. Phys. 6:4 (1989), 671–677.
  • C. T. Benson and L. C. Grove, Finite reflection groups, Bogden & Quigley, Publishers, Tarrytown-on-Hudson, N.Y., 1971.
  • M. Boileau, S. Maillot, and J. Porti, Three-dimensional orbifolds and their geometric structures, Panoramas et Synthèses 15, Soc. Math. de France, Paris, 2003.
  • J. Bryan and J. Fulman, “Orbifold Euler characteristics and the number of commuting $m$-tuples in the symmetric groups”, Ann. Comb. 2:1 (1998), 1–6.
  • R. Carroll and C. Seaton, “Extensions of the Euler–Satake characteristic determine point singularities of orientable 3-orbifolds”, Kodai Math. J. 36:1 (2013), 179–188.
  • W. Chen and Y. Ruan, “Orbifold Gromov–Witten theory”, pp. 25–85 in Orbifolds in mathematics and physics (Madison, WI, 2001), edited by A. Adem et al., Contemp. Math. 310, Amer. Math. Soc., Providence, RI, 2002.
  • W. Chen and Y. Ruan, “A new cohomology theory of orbifold”, Comm. Math. Phys. 248:1 (2004), 1–31.
  • L. Dixon, J. A. Harvey, C. Vafa, and E. Witten, “Strings on orbifolds”, Nuclear Phys. B 261:4 (1985), 678–686.
  • W. Duval, J. Schulte, C. Seaton, and B. Taylor, “Classifying closed 2-orbifolds with Euler characteristics”, Glasg. Math. J. 52:3 (2010), 555–574.
  • C. Farsi and C. Seaton, “Generalized twisted sectors of orbifolds”, Pacific J. Math. 246:1 (2010), 49–74.
  • C. Farsi and C. Seaton, “Nonvanishing vector fields on orbifolds”, Trans. Amer. Math. Soc. 362:1 (2010), 509–535.
  • C. Farsi and C. Seaton, “Generalized orbifold Euler characteristics for general orbifolds and wreath products”, Algebr. Geom. Topol. 11:1 (2011), 523–551.
  • P. Iglesias, Y. Karshon, and M. Zadka, “Orbifolds as diffeologies”, Trans. Amer. Math. Soc. 362:6 (2010), 2811–2831.
  • T. Kawasaki, “The signature theorem for $V$-manifolds”, Topology 17:1 (1978), 75–83.
  • E. Lerman, “Orbifolds as stacks?”, Enseign. Math. $(2)$ 56:3-4 (2010), 315–363.
  • I. Moerdijk, “Orbifolds as groupoids: an introduction”, pp. 205–222 in Orbifolds in mathematics and physics (Madison, WI, 2001), edited by A. Adem et al., Contemp. Math. 310, Amer. Math. Soc., Providence, RI, 2002.
  • I. Moerdijk and J. Mrčun, Introduction to foliations and Lie groupoids, Cambridge Studies in Advanced Mathematics 91, Cambridge University Press, 2003. http://msp.org/idx/mr/2005c:58039MR 2005c:58039
  • I. Moerdijk and D. A. Pronk, “Orbifolds, sheaves and groupoids”, $K$-Theory 12:1 (1997), 3–21.
  • S.-S. Roan, “Minimal resolutions of Gorenstein orbifolds in dimension three”, Topology 35:2 (1996), 489–508.
  • I. Satake, “The Gauss–Bonnet theorem for $V$-manifolds”, J. Math. Soc. Japan 9 (1957), 464–492.
  • J. Schulte, C. Seaton, and B. Taylor, “Free and free abelian Euler–Satake characteristics of nonorientable 2-orbifolds”, Topology Appl. 158:16 (2011), 2244–2255.
  • P. Scott, “The geometries of $3$-manifolds”, Bull. London Math. Soc. 15:5 (1983), 401–487.
  • C. Seaton, “Two Gauss–Bonnet and Poincaré–Hopf theorems for orbifolds with boundary”, Differential Geom. Appl. 26:1 (2008), 42–51.
  • H. Tamanoi, “Generalized orbifold Euler characteristic of symmetric products and equivariant Morava $K$-theory”, Algebr. Geom. Topol. 1 (2001), 115–141.
  • H. Tamanoi, “Generalized orbifold Euler characteristics of symmetric orbifolds and covering spaces”, Algebr. Geom. Topol. 3 (2003), 791–856.
  • W. P. Thurston, Three-dimensional geometry and topology, vol. 1, Princeton Mathematical Series 35, Princeton University Press, 1997.